Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 23, NWS Green Bay, WI
NWS Green Bay, WI issued this severe thunderstorm warning at May 25, 2008, 9:21 PM CDT for 5 counties in Wisconsin. It was in force for 39 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 25, 2008, 9:21 PM CDT (02:21 UTC)
- Expired
- May 25, 2008, 10:00 PM CDT
- In force
- 39 min
- Issued by
- NWS Green Bay, WI
- Area
- Storm-based polygon
Counties Marathon County, WI, Portage County, WI, Shawano County, WI, Waupaca County, WI, Wood County, WI
The radar
The Green Bay radar (KGRB), 85 km from the middle of the area, began a volume at 02:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 25, 9:25 PM CDT | HAIL 0.75 | Stevens Point, WI |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 25, 7:12 PM CDT | Tornado Watch | SPC | 4 hr |
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 2.4 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 81 J/kg
- Mixed-layer CIN
- -294 J/kg
- Mixed-layer LCL
- 1307 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 164 m²/s²
- 0-3 km storm-relative helicity
- 302 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KGRB 260222
SVRGRB
WIC073-097-115-135-141-260300-
/O.NEW.KGRB.SV.W.0023.080526T0221Z-080526T0300Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREEN BAY WI
921 PM CDT SUN MAY 25 2008
THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN MARATHON COUNTY IN CENTRAL WISCONSIN...
PORTAGE COUNTY IN CENTRAL WISCONSIN...
EXTREME EAST CENTRAL WOOD COUNTY IN CENTRAL WISCONSIN...
SHAWANO COUNTY IN NORTHEAST WISCONSIN...
WAUPACA COUNTY IN NORTHEAST WISCONSIN...
* UNTIL 1000 PM CDT
* AT 919 PM CDT...DOPPLER RADAR INDICATED A LINE OF SEVERE
THUNDERSTORMS CAPABLE OF PRODUCING WINDS TO 60 MPH...ROUGHLY ALONG
A LINE EXTENDING FROM WITTENBERG TO WISCONSIN RAPIDS...AND MOVING
EAST AT 42 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
AMHERST BY 935 PM...
WAUPACA BY 955 PM...
THIS WARNING REPLACES THE PREVIOUS WARNING FOR THIS AREA.
TORNADOES CAN DEVELOP QUICKLY WITH LITTLE OR NO WARNING. IF A TORNADO
IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
LAT...LON 4475 8872 4425 8887 4426 8972 4446 8979
4482 8927
TIME...MOT...LOC 0221Z 291DEG 37KT 4478 8917 4438 8966
$$
SKOWRONSKI3 follow-up statements
000
WWUS53 KGRB 260231
SVSGRB
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
930 PM CDT SUN MAY 25 2008
WIC141-260240-
/O.CAN.KGRB.SV.W.0023.000000T0000Z-080526T0300Z/
WOOD-
930 PM CDT SUN MAY 25 2008
...THE SEVERE THUNDERSTORM WARNING FOR EXTREME EAST CENTRAL WOOD
COUNTY IS CANCELLED...
LAT...LON 4444 8970 4481 8917 4480 8915 4480 8908
4478 8900 4478 8893 4475 8872 4425 8887
4426 8972
TIME...MOT...LOC 0230Z 291DEG 37KT 4475 8905 4436 8956
$$
WIC073-097-115-135-260300-
/O.CON.KGRB.SV.W.0023.000000T0000Z-080526T0300Z/
MARATHON-SHAWANO-PORTAGE-WAUPACA-
930 PM CDT SUN MAY 25 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT
FOR WAUPACA...PORTAGE...SHAWANO AND EXTREME SOUTHEASTERN MARATHON
COUNTIES...
AT 928 PM...DOPPLER RADAR CONTINUED TO INDICATE A LINE OF SEVERE
THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS...ROUGHLY ALONG A
LINE EXTENDING FROM WITTENBERG TO WHITING...AND MOVING EAST AT 43
MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
SPLIT ROCK...PERU...NORTHLAND AND NELSONVILLE BY 935 PM...
AMHERST BY 940 PM...
CAROLINE...PELLA...LEOPOLIS AND SHERIDAN BY 945 PM...
BLAINE BY 950 PM...
SEVERE THUNDERSTORMS PRODUCE STRONG WINDS AND HAIL. STAY AWAY FROM
WINDOWS UNTIL THE STORM PASSES.
LAT...LON 4444 8970 4481 8917 4480 8915 4480 8908
4478 8900 4478 8893 4475 8872 4425 8887
4426 8972
TIME...MOT...LOC 0230Z 291DEG 37KT 4475 8905 4436 8956
$$
SKOWRONSKI000
WWUS53 KGRB 260239
SVSGRB
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
938 PM CDT SUN MAY 25 2008
WIC073-260248-
/O.CAN.KGRB.SV.W.0023.000000T0000Z-080526T0300Z/
MARATHON-
938 PM CDT SUN MAY 25 2008
...THE SEVERE THUNDERSTORM WARNING FOR EXTREME SOUTHEASTERN MARATHON
COUNTY IS CANCELLED...
LAT...LON 4445 8954 4468 8928 4469 8921 4475 8921
4480 8915 4475 8873 4460 8876 4425 8887
4426 8958
TIME...MOT...LOC 0238Z 291DEG 37KT 4473 8896 4442 8931
$$
WIC097-115-135-260300-
/O.CON.KGRB.SV.W.0023.000000T0000Z-080526T0300Z/
SHAWANO-PORTAGE-WAUPACA-
938 PM CDT SUN MAY 25 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT
FOR WAUPACA...EASTERN PORTAGE AND SHAWANO COUNTIES...
AT 933 PM...DOPPLER RADAR CONTINUED TO INDICATE A LINE OF SEVERE
THUNDERSTORMS CAPABLE OF PRODUCING WINDS TO 60 MPH...ROUGHLY ALONG A
LINE EXTENDING FROM WITTENBERG TO AMHERST...AND MOVING EAST AT 43
MPH.
RADAR INDICATED THE GREATEST RISK OF DAMAGING WINDS WILL AFFECT THE
MILL POND AND HATCH LAKE AREAS OF WESTERN WAUPACA COUNTY THROUGH 950
PM.
* SEVERE THUNDERSTORMS WILL BE NEAR...
CAROLINE...LEOPOLIS...BLAINE AND SHERIDAN BY 945 PM...
PELLA...RURAL AND OGDENSBURG BY 950 PM...
WAUPACA...SYMCO AND RURAL BY 955 PM...
SEVERE THUNDERSTORMS PRODUCE STRONG WINDS AND HAIL. STAY AWAY FROM
WINDOWS UNTIL THE STORM PASSES.
LAT...LON 4445 8954 4468 8928 4469 8921 4475 8921
4480 8915 4475 8873 4460 8876 4425 8887
4426 8958
TIME...MOT...LOC 0238Z 291DEG 37KT 4473 8896 4442 8931
$$
SKOWRONSKI000
WWUS53 KGRB 260252
SVSGRB
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
950 PM CDT SUN MAY 25 2008
WIC097-260300-
/O.CAN.KGRB.SV.W.0023.000000T0000Z-080526T0300Z/
PORTAGE-
950 PM CDT SUN MAY 25 2008
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN PORTAGE COUNTY IS
CANCELLED...
LAT...LON 4477 8896 4477 8887 4476 8886 4475 8874
4460 8876 4459 8877 4426 8886 4426 8921
4457 8922
TIME...MOT...LOC 0250Z 291DEG 37KT 4473 8877 4438 8911
$$
WIC115-135-260300-
/O.CON.KGRB.SV.W.0023.000000T0000Z-080526T0300Z/
SHAWANO-WAUPACA-
950 PM CDT SUN MAY 25 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT
FOR WAUPACA AND SHAWANO COUNTIES...
AT 947 PM...DOPPLER RADAR CONTINUED TO INDICATE A LINE OF SEVERE
THUNDERSTORMS CAPABLE OF PRODUCING WINDS TO 60 MPH...ROUGHLY ALONG A
LINE EXTENDING FROM 10 MILES NORTH OF CLINTONVILLE TO WAUPACA...AND
MOVING EAST AT 43 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
WAUPACA...SYMCO AND MANAWA BY 955 PM...
WHITE LAKE...ROYALTON...WEYAUWEGA AND LIND CENTER BY 1000 PM...
SEVERE THUNDERSTORMS PRODUCE STRONG WINDS AND HAIL. STAY AWAY FROM
WINDOWS UNTIL THE STORM PASSES.
THE STORMS HAD WEAKENED DURING THE PAST 15 MINUTES. IF THAT TREND
CONTINUES...IT MAY NOT BE NECESSARY TO ISSUE ANOTHER WARNING FARTHER
EAST. A DECISION ON WHETHER OR NOT TO ISSUE ANOTHER WARNING WILL BE
MADE SHORTLY.
LAT...LON 4477 8896 4477 8887 4476 8886 4475 8874
4460 8876 4459 8877 4426 8886 4426 8921
4457 8922
TIME...MOT...LOC 0250Z 291DEG 37KT 4473 8877 4438 8911
$$
SKOWRONSKIWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 3:35 PM CDT, 5 hours 46 minutes earlier.
Area forecast discussion, May 25, 3:35 PM CDT, 5 hours 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREEN BAY WI 335 PM CDT SUN MAY 25 2008 .SHORT TERM...TONIGHT AND MONDAY... LIMITED TIME FOR DISCUSSION. ONGOING SEVERE WEATHER IS THE FOCUS FOR THE SHORT-TERM. ELEVATED CONVECTION ONGOING OVER NORTH CENTRAL WI PRODUCING LARGE HAIL. EXPECT SFC-BASED STORMS TO MOVE INTO FCST AREA LATER THIS EVENING AHEAD OF SFC COLD FRONT. .LONG TERM...MONDAY NIGHT THROUGH NEXT SUNDAY. NOT MUCH CHANGE IN THINKING FOR THE FCST DURING THIS PD. BLOCKY PATTERN SETS UP AGAIN ACRS CNTRL NOAM WITH AN EXTENDED PD OF DRY AND COOL WX FOR MUCH OF THE FCST AREA UNTIL FRI. TUE NIGHT/WED MORN STILL LOOKS LIKE THE COLDEST MORNING OF THE WEEK WITH MAINLY CLEAR SKIES UNDER LARGE CANADIAN HIGH. WIDESPREAD FROST A GOOD BET IN THE N...WITH SUB-FREEZING TEMPS POSSIBLE AS WELL. GFS MOS INDICATES A KILLER FREEZE IN PARTS OF NORTH-CENTRAL. NEXT SHRTWV TROF AND ASSOC SFC FEATURES STILL FCST TO AFFECT AREA BEGINNING FRI. SYSTEM HAS SOME SIMILARITIES WITH THE ONGOING SYSTEM. 25/12Z ECMWF FASTER THAN GFS...BUT CURRENT FCST LOOKS ON TARGET. DID INCREASE POPS JUST A BIT FOR FRI AFTN INTO FRI NIGHT GIVEN FASTER ECMWF...OTRW LITTLE CHANGE MADE. && .AVIATION...SCT THUNDERSTORMS LATE THIS AFTN INTO THE EVENING. && .GRB WATCHES/WARNINGS/ADVISORIES... NONE. && RDM/JKL
Hazardous weather outlook, May 25, 4:48 PM CDT, 4 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREEN BAY WI 448 PM CDT SUN MAY 25 2008 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-261200- VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE- MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE- WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET- MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO- 448 PM CDT SUN MAY 25 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL WISCONSIN...EAST CENTRAL WISCONSIN...NORTH CENTRAL WISCONSIN AND NORTHEAST WISCONSIN. .DAY ONE...TONIGHT THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS OVER MUCH OF NORTH CENTRAL AND CENTRAL WISCONSIN...AND A SLIGHT RISK OVER NORTHEAST AND EAST CENTRAL WISCONSIN. SEVERE THUNDERSTORMS WITH VERY LARGE HAIL HAVE ALREADY OCCURRED OVER NORTHERN WISCONSIN...AND ADDITIONAL SEVERE STORMS IN EASTERN MINNESOTA AND NORTHEAST IOWA ARE EXPECTED TO MOVE INTO THE FORECAST AREA THIS EVENING. VERY LARGE HAIL AND DAMAGING WINDS ARE THE PRIMARY THREATS...BUT AN ISOLATED TORNADO IS POSSIBLE IN NORTH CENTRAL OR CENTRAL WISCONSIN EARLY THIS EVENING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY CANADIAN HIGH PRESSURE BUILDING INTO THE REGION EARLY THIS WEEK WILL LEAD TO SEVERAL DAYS OF BELOW NORMAL TEMPERATURES. WIDESPREAD FROST IS POSSIBLE OVER NORTHERN WISCONSIN ON TUESDAY MORNING AND WEDNESDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS EVENING. LMZ521-522-541>543-261200- THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN- 448 PM CDT SUN MAY 25 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN. .DAY ONE...TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS TONIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY A COLD FRONT WILL SWEEP ACROSS THE AREA MONDAY AFTERNOON AND EVENING. WINDS ARE EXPECTED TO ABRUPTLY SHIFT TO THE NORTH OR NORTHEAST AND INCREASE BEHIND THE FRONT...LEADING TO HAZARDOUS CONDITIONS FOR SMALL CRAFT. KIECKBUSCH
In the hours before
Local storm report, May 25, 8:11 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
811 PM CDT SUN MAY 25 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0808 PM HAIL COLBY 44.91N 90.30W
05/25/2008 E0.50 INCH MARATHON WI AMATEUR RADIO
&&
JKLLocal storm report, May 25, 8:26 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
826 PM CDT SUN MAY 25 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0824 PM TSTM WND GST SPENCER 44.76N 90.28W
05/25/2008 M65 MPH MARATHON WI TRAINED SPOTTER
ALSO QUARTER SIZE HAIL.
&&
JKLLocal storm report, May 25, 8:27 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
827 PM CDT SUN MAY 25 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0825 PM HAIL STRATFORD 44.79N 90.08W
05/25/2008 E1.00 INCH MARATHON WI FIRE DEPT/RESCUE
&&
JKLLocal storm report, May 25, 8:29 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
829 PM CDT SUN MAY 25 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0820 PM HAIL STRATFORD 44.79N 90.08W
05/25/2008 M0.88 INCH MARATHON WI CO-OP OBSERVER
&&
SACLocal storm report, May 25, 8:45 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
845 PM CDT SUN MAY 25 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0840 PM TSTM WND GST 2 W MERRILL 45.18N 89.72W
05/25/2008 E60 MPH LINCOLN WI AMATEUR RADIO
&&
JKLLocal storm report, May 25, 9:15 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
915 PM CDT SUN MAY 25 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM TSTM WND DMG 5 SE MOSINEE 44.73N 89.62W
05/25/2008 MARATHON WI PUBLIC
SEVERAL TREES UP TO TWO FEET IN DIAMETER BLOWN DOWN. SOME
DAMAGE TO BUILDING.
&&
JKLThe office that day
Everything else NWS Green Bay, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 25, 7:09 PM CDT | Severe Thunderstorm Warning | GRB | Langlade, Menominee | 22 min |
| May 25, 7:22 PM CDT | Severe Thunderstorm Warning | GRB | Shawano, Waupaca | 38 min |
| May 25, 7:45 PM CDT | Severe Thunderstorm Warning | GRB | Lincoln, Marathon, Wood | 45 min |
| May 25, 8:14 PM CDT | Special Marine Warning | GRB | 2 hr | |
| May 25, 8:27 PM CDT | Severe Thunderstorm Warning | GRB | Langlade, Lincoln, Marathon, Portage, Shawano, Wood | 63 min |
| May 25, 9:33 PM CDT | Severe Thunderstorm Warning | GRB | Wood | 42 min |
| May 25, 9:59 PM CDT | Severe Thunderstorm Warning | GRB | Outagamie, Shawano, Waupaca | 27 min |
| May 25, 10:31 PM CDT | Special Marine Warning | GRB | 38 min | |
| May 26, 2:59 PM CDT | Freeze Warning | GRB | Florence, Forest, Langlade, Lincoln, Oneida, Vilas | 16 hr |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.